Minnesota, 2012

Lightning Strike in Minnesota, August 15 to 16, 2012

August 15 to 16, 2012 · NWS ARX · 1 event in 1 county or zone

A garage in Winona (Winona County) was damaged by a lightning strike as thunderstorms moved through the area during the late evening of August 15th. The roof of the garage had a two square foot hole blown into it by the lightning strike with little other damage occurring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A garage in Winona (Winona County) was damaged by a lightning strike as thunderstorms moved through the area during the late evening of August 15th. The roof of the garage had a two square foot hole blown into it by the lightning strike with little other damage occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 15, 10:49 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 15, 10:49 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT WED AUG 15 2012

.SHORT TERM...OVERNIGHT
1149 PM CDT WED AUG 15 2012

THE FOCUS OVERNIGHT CONTINUES TO BE WITH THE THUNDERSTORMS WITH
WHEN THEY WILL OCCUR AND HOW STRONG THEY COULD BECOME. THE EARLIER
SUPERCELL IN WEST CENTRAL MINNESOTA DID NOT MATERIALIZE INTO A
SQUALL LINE AND WITH THAT IT GREATLY REDUCED ANY CHANCES FOR
SEVERE WEATHER ACROSS THE REGION. HOWEVER...ADDITIONAL CONVECTION
HAS FORMED OUT AHEAD OF THE COLD FRONT ALONG THE EASTERN RIM OF
THE CONTINUALLY WEAKENING INSTABILITY AXIS. THE 16.01Z RAP/HRRR
CONTINUE TO SHOW ADDITIONAL DEVELOPMENT FURTHER SOUTHWEST ALONG
THE FRONT OVERNIGHT AS LOW LEVEL MOISTURE TRANSPORT INCREASES
THROUGH THE NIGHT. HOWEVER...WITH 0-3KM MUCAPE AROUND 1000 J/KG
OVERNIGHT...AM NOT EXPECTING WIDESPREAD SEVERE WEATHER THOUGH A
FEW STORMS COULD PRODUCE SOME STRONG WINDS AND HAIL. QUITE A BIT
OF POSITIVE LIGHTNING STRIKES SHOWING UP WITH THE STORMS MOVING
INTO WABASHA COUNTY AS WELL FOR WHAT ITS WORTH. GIVEN THE
INCREASING MOISTURE TRANSPORT AND UPPER LEVEL SUPPORT WITH THE
TROUGH MOVING IN...DID NOT BACK OFF ON PRECIPITATION CHANCES AFTER
6Z MUCH DESPITE CONFIDENCE NOT BEING TOO HIGH GIVEN THIS EVENING/S
MESO MODELS OVER-ABUNDANCE OF CONVECTION TO THE SOUTH.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
352 PM CDT WED AUG 15 2012

FROM SATURDAY NIGHT THROUGH THROUGH MONDAY NIGHT...THE MODELS ARE
IN FAIRLY GOOD AGREEMENT THAT THE UPPER LEVEL WILL REMAIN CENTERED
OVER JAMES BAY. MEANWHILE A RIDGE REMAINS ANCHORED OVER THE
ROCKIES. THIS WILL KEEP A NORTHWEST FLOW LOCATED ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. AS A RESULT...TEMPERATURES WILL AVERAGE
BELOW NORMAL. THIS IS FAIRLY TYPICAL IN AUGUST WHEN YOU HAVE A
DEVELOPING EL NINO. SINCE 1950...THERE HAVE BEEN 13 EL NINOS WHICH
HAVE AFFECTED AUGUST. 10 OUT OF THESE 13 /77 PERCENT/ EL NINOS SAW
AUGUST TEMPERATURES AVERAGE BELOW NORMAL. IN THE CASE OF THE
MAXIMUM TEMPERATURES...12 OUT 13 EL NINOS /92.3 DEGREES/ HAD BELOW
NORMAL TEMPERATURES.

BEYOND THIS TIME PERIOD...THE MODELS STRUGGLE WITH A WAVE MOVING
INTO THE PACIFIC NORTHWEST. MANY OF THE MODELS SHOW THAT THIS WAVE
WILL FLATTEN THE RIDGE OVER THE ROCKIES AND PLACE THE AREA MORE IN
A ZONAL FLOW. THE GFS GENERATES SOME PRECIPITATION ACROSS THE
REGION FROM TUESDAY NIGHT AND WEDNESDAY. MEANWHILE THE ECMWF
KEEPS THE AREA DRY. DUE TO THESE DIFFERENCES...LOWERED THE CONSALL
PRECIPITATION TO FROM AROUND 50 PERCENT TO AROUND 20 PERCENT.

&&

.AVIATION...THROUGH 06Z FRIDAY
1149 PM CDT WED AUG 15 2012

THE MAIN SHORT TERM ISSUES AT THE TAF SITES ARE WITH THE THUNDER
CHANCES OVERNIGHT INTO THURSDAY MORNING ALONG WITH ANY POTENTIAL
MVFR CEILINGS THAT MAY DEVELOP. AT 11 PM...A CLUSTER OF STORMS
WERE MOVING JUST TO THE NORTH OF RST/LSE AND ARE EXPECTED TO
MAINLY STAY TO THE NORTH OF THEM. A BRIEF SHOWER/THUNDERSTORM CAN
NOT BE RULED OUT EARLY THIS MORNING...BUT THEY SHOULD CLEAR RATHER
QUICKLY AS THE COLD FRONT MOVES IN FROM THE WEST. WINDS WILL SHIFT
TO THE NORTHWEST AND SHOULD REMAIN GUSTY THROUGH MUCH OF THURSDAY
BEFORE A RIDGE OF HIGH PRESSURE MOVES IN TONIGHT. MVFR CEILINGS
THEN APPEAR SET TO DROP DOWN INTO THE REGION QUICKLY BEHIND THE
FRONT WITH 1KFT-2KFT CEILINGS STARTING TO DROP SOUTH ACROSS
MINNESOTA. THESE LOW CIGS SHOULD CLIMB DURING THE DAY AS SURFACE
TEMPERATURES WARM AND PROMOTES SOME DEEPER MIXING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
352 PM CDT WED AUG 15 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM...BOYNE
AVIATION...HALBACH
Hazardous weather outlook, Aug 15, 8:54 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT WED AUG 15 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
954 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT
THROUGHOUT THE REGION.  SEVERE WEATHER DOES NOT LOOK LIKELY...
THOUGH A FEW STORMS COULD PRODUCE GUSTY WINDS TO 40 MPH...SMALL
HAIL...BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING/DTJ/HALBACH

In the hours before

Special weather statement, Aug 15, 10:34 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 PM CDT WED AUG 15 2012

MNZ079-088-WIZ032>034-160530-
BUFFALO-JACKSON-TREMPEALEAU-WABASHA-WINONA-
1134 PM CDT WED AUG 15 2012

AT 1130 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NELSON
TO RATTLESNAKE RIDGE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  MODENA...BUFFALO AROUND 1140 PM...
  ARCADIA...INDEPENDENCE AROUND 1210 AM...
  WHITEHALL AROUND 1220 AM...
  BLAIR AROUND 1230 AM...

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH

The radar

The La Crosse radar (KARX), 47 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Winona

When
August 15, 11:12 PM CST to August 16, 12:15 AM CST
Where
Winona County, 1.39 mi W of Winona
Property damage
$3,000
Reported by
Newspaper
Coordinates
44.052, -91.678

A lightning strike produced a 2 square foot hole in the roof of a detached garage. The resulting fire was quickly put out with no other damage occurring to the garage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409111.